BACKGROUND: An increased risk of venous thromboembolism has been reported in patients treated with non-steroidal anti-inflammatory drugs (NSAIDs). We describe a case of acute portal vein thrombosis (PVT) in a hepatitis C virus (HCV)-positive elderly patient following administration of indomethacin. CASE PRESENTATION: A 79-year-old HCV-positive man was hospitalized for severe abdominal pain, nausea and vomiting, 15 days after starting indomethacin for back pain. Clinical signs and imaging evaluations disclosed a picture of PVT. Indomethacin was discontinued, and the patient was started on fondaparinux and antithrombin. He was discharged 15 days later due to improvement of his clinical conditions. Thirty days later, a follow-up ultrasound did not show appreciable signs of PVT. The time elapsing between the start of analgesic therapy and PVT onset suggests a role of indomethacin as the triggering agent. Indomethacin could have precipitated PVT by a combination of at least two detrimental mechanisms: 1) direct action on liver vascular endothelium by inhibition of prostacyclin biosynthesis; 2) damage to the intestinal mucosa, followed by inflammatory and pro-coagulant activation of portal endothelium upon exposure to bacterial endotoxins. CONCLUSIONS: This case can be of interest to physicians, who should exert caution when prescribing NSAIDs for inflammatory pain in patients with background inflammatory dysfunctions of the portal vein endothelium.

Acute portal vein thrombosis precipitated by indomethacin in a HCV-positive elderly patient

MANTARRO, STEFANIA;TUCCORI, MARCO;PASQUALETTI, GIUSEPPE;TOGNINI, SARA;MONZANI, FABIO;BLANDIZZI, CORRADO
2012

Abstract

BACKGROUND: An increased risk of venous thromboembolism has been reported in patients treated with non-steroidal anti-inflammatory drugs (NSAIDs). We describe a case of acute portal vein thrombosis (PVT) in a hepatitis C virus (HCV)-positive elderly patient following administration of indomethacin. CASE PRESENTATION: A 79-year-old HCV-positive man was hospitalized for severe abdominal pain, nausea and vomiting, 15 days after starting indomethacin for back pain. Clinical signs and imaging evaluations disclosed a picture of PVT. Indomethacin was discontinued, and the patient was started on fondaparinux and antithrombin. He was discharged 15 days later due to improvement of his clinical conditions. Thirty days later, a follow-up ultrasound did not show appreciable signs of PVT. The time elapsing between the start of analgesic therapy and PVT onset suggests a role of indomethacin as the triggering agent. Indomethacin could have precipitated PVT by a combination of at least two detrimental mechanisms: 1) direct action on liver vascular endothelium by inhibition of prostacyclin biosynthesis; 2) damage to the intestinal mucosa, followed by inflammatory and pro-coagulant activation of portal endothelium upon exposure to bacterial endotoxins. CONCLUSIONS: This case can be of interest to physicians, who should exert caution when prescribing NSAIDs for inflammatory pain in patients with background inflammatory dysfunctions of the portal vein endothelium.
Mantarro, Stefania; Tuccori, Marco; Pasqualetti, Giuseppe; Tognini, Sara; Montagnani, S; Monzani, Fabio; Blandizzi, Corrado
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11568/152396
Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 2
  • ???jsp.display-item.citation.isi??? 2
social impact